Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 156, NWS Memphis, TN

April 22, 2008Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2008, 11:42 AM CDT for Craighead County, Greene County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2008, 11:42 AM CDT (16:42 UTC)
Expired
Apr 22, 2008, 12:15 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 96 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 10:47 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:14 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 22, 10:14 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT TUE APR 22 2008

.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS IS BEGINNING TO PUSH INTO THE
NORTHWEST PORTIONS OF THE CWA ACROSS NORTHEASTERN ARKANSAS. HAVE
RAISED POPS TO CATEGORICAL IN THESE AREAS TO ACCOUNT FOR RAIN
CHANCES. SOME OF THESE STORMS COULD BE STRONG TO EVEN SEVERE WITH
THE MAIN HAZARDS BEING STRONG WINDS AND LARGE HAIL. THESE STORMS
SHOULD CONTINUE TO PROPAGATE SOUTH TO SOUTHEAST SO HAVE INCREASED
POPS FOR JUST ABOUT ALL LOCATIONS ALONG AND WEST OF THE
MISSISSIPPI RIVER. WITH THE RAIN ACROSS NORTHEAST ARKANSAS...HAVE
LOWERED HIGH TEMPERATURES FOR THE AREA WHERE RAIN IS EXPECTED THIS
MORNING/AFTERNOON. NO OTHER CHANGES WERE MADE TO THE FORECAST AT
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 439 AM CDT TUE APR 22 2008/

DISCUSSION...08Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
SURFACE BOUNDARY STRETCHING FROM THE UPPER MIDWEST THEN BACK
THROUGH MISSOURI...KANSAS AND OKLAHOMA. REGIONAL INFRARED SATELLITE/WSR-88
RADAR TRENDS SHOW CONVECTION LOCATED PRIMARILY ALONG THE SURFACE
BOUNDARY UPSTREAM. ACROSS THE MID SOUTH...TEMPERATURES RANGE FROM
THE 50S TO LOWER 60S UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES.
MAIN CONCERN IN THIS FORECAST PACKAGE IS CONVECTIVE CHANCES IN
THE SHORT TERM.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY
WILL GRADUALLY DRIFT CLOSER TO THE MID SOUTH TODAY AND TONIGHT
AND DISSIPATE AS IT ENCOUNTERS A RIDGE OF HIGH PRESSURE ACROSS THE
LOWER MISSISSIPPI VALLEY. NONETHELESS...MID LEVEL SHORT WAVES
WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY ALONG THE PERIPHERY
OF THE UPPER LEVEL RIDGE AND COMBINE WITH THE WARM AND MOIST
UNSTABLE AIRMASS...RESULTING IN CHANCES FOR SHOWERS AND
THUNDERSTORMS. CONVECTIVE ACTIVITY TODAY AND WEDNESDAY WILL BE
COINCIDENT WITH DAYTIME HEATING. STRONG THUNDERSTORM CHANCES
SHOULD REMAIN ISOLATED AT BEST TODAY AND WEDNESDAY. SHOWER AND
THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AS THE UPPER LEVEL
RIDGE BEGINS TO TRANSLATE EAST AND ANOTHER SHORTWAVE EMBEDDED
WITHIN THE SOUTHWEST UPPER LEVEL FLOW MOVES ACROSS THE REGION
THURSDAY AND THURSDAY NIGHT.

LONG TERM...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODEL RUN
SOLUTIONS INTRODUCE ADDITIONAL UNCERTAINTY IN OVERALL SYNOPTIC
PATTERN AS RUN TO RUN CONTINUITY PROBLEMS PERSIST WITH THE ECMWF
AND ESPECIALLY THE 00Z GFS. AS A RESULT...HAVE LEANED TOWARD A LOW
CONFIDENCE 00Z ECMWF/18Z GFS BLEND. AT THIS TIME MODELS INDICATE A
COLD FRONT WILL PUSH THROUGH THE AREA AT THE START OF THE PERIOD
FRIDAY NIGHT INTO SATURDAY WITH ANOTHER FRONT MOVING THROUGH SUNDAY

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84  64  84  64 /  30  20  20  30
MKL  82  57  83  58 /  30  20  10  20
JBR  78  58  81  61 /  80  20  20  30
TUP  83  60  84  59 /  20  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/CJC
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT TUE APR 22 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1138 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN AND
NORTHEASTERN ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF WEST
TENNESSEE...AND NORTHWEST MISSISSIPPI. A LINE OF THUNDERSTORMS
WILL CONTINUE TO MOVE SOUTH ACROSS THESE AREAS AND A FEW OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PERIODS
OF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND MAY LEAD TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS MAY BE NEEDED ACROSS THE WESTERN HALF OF THE
MIDSOUTH THROUGH 800 PM CDT TODAY. PLEASE REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

JLH

In the hours before

Special weather statement, Apr 22, 9:56 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT TUE APR 22 2008

ARZ008-221530-
RANDOLPH AR-
956 AM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 25 MILES NORTH OF DALTON TO 19 MILES NORTHWEST OF
RAVENDEN SPRINGS AT 956 AM CDT...MOVING SOUTHEAST AT 30 MPH.

PEOPLE IN RANDOLPH COUNTY...INCLUDING THE CITY OF POCAHONTAS...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 22, 10:31 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 AM CDT TUE APR 22 2008

ARZ008-017-221615-
RANDOLPH AR-LAWRENCE AR-
1031 AM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHEAST OF DALTON TO 12
MILES WEST OF RAVENDEN AT 1031 AM CDT...MOVING SOUTH AT 37 MPH.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY..
Special weather statement, Apr 22, 10:38 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT TUE APR 22 2008

MOZ113-221615-
DUNKLIN MO-
1038 AM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF MALDEN AT 1038 AM CDT...
MOVING SOUTHEAST AT 17 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITY OF MALDEN...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 22, 11:10 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT TUE APR 22 2008

ARZ017-018-026-221715-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
1110 AM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF WALNUT RIDGE AT 1110
AM CDT...MOVING SOUTHEAST AT 31 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING THE
CITIES OF BAY...BONO...BROOKLAND...HOXIE...JONESBORO...LAKE CITY...
MARMADUKE...PARAGOULD AND WALNUT RIDGE...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1215 PM
CDT.
Special weather statement, Apr 22, 11:15 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 AM CDT TUE APR 22 2008

ARZ009-MOZ113-221715-
CLAY AR-DUNKLIN MO-
1115 AM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF CORNING AT 1115 AM CDT...MOVING
SOUTHEAST AT 23 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...CORNING...KENNETT...PIGGOTT...RECTOR AND SENATH...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1215 PM CDT.
Special weather statement, Apr 22, 11:20 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CDT TUE APR 22 2008

MOZ115-221715-
PEMISCOT MO-
1120 AM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES WEST OF WARDELL AT 1120 AM CDT...MOVING
EAST AT 18 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF CARUTHERSVILLE...
HAYTI AND STEELE...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1215 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:23 PM CDTSevere Thunderstorm WarningMEGTate, Tunica67 min
Apr 22, 2:32 PM CDTSevere Thunderstorm WarningMEGDeSoto46 min
Apr 22, 2:47 PM CDTSevere Thunderstorm WarningMEGCoahoma58 min
Apr 22, 2:56 PM CDTSevere Thunderstorm WarningMEGTate52 min
Apr 22, 3:04 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman56 min
Apr 22, 3:39 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola51 min
Apr 22, 3:44 PM CDTSevere Thunderstorm WarningMEGCoahoma46 min
Apr 22, 3:51 PM CDTSevere Thunderstorm WarningMEGQuitman, Tallahatchie54 min
Apr 22, 4:06 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha39 min
Apr 22, 11:58 AM CDTSevere Thunderstorm WarningMEGMississippi62 min
Apr 22, 12:05 PM CDTSevere Thunderstorm WarningMEGMississippi55 min
Apr 22, 12:44 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis61 min
Apr 22, 1:29 PM CDTSevere Thunderstorm WarningMEGCrittenden46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.